Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 347, NWS Jackson, MS

July 3, 2020Madison Parish, Tensas Parish, Louisiana; Claiborne County, Warren County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 3, 2020, 7:43 AM CDT for Madison Parish, Tensas Parish, Louisiana; Claiborne County, Warren County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2020, 7:43 AM CDT (12:43 UTC)
Expired
Jul 3, 2020, 8:14 AM CDT
In force
31 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Madison Parish, LA, Tensas Parish, LA, Claiborne County, MS, Warren County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 130 km from the middle of the area, began a volume at 12:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 0.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

619 
WUUS54 KJAN 031243
SVRJAN
LAC065-107-MSC021-149-031345-
/O.NEW.KJAN.SV.W.0347.200703T1243Z-200703T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
743 AM CDT Fri Jul 3 2020

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Tensas Parish in northeastern Louisiana...
  Central Madison Parish in northeastern Louisiana...
  Southwestern Warren County in west central Mississippi...
  Central Claiborne County in southwestern Mississippi...

* Until 845 AM CDT.

* At 743 AM CDT, a severe thunderstorm was located near Tendal, or 11
  miles west of Tallulah, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Tallulah around 755 AM CDT.
  Afton around 800 AM CDT.
  Somerset around 805 AM CDT.
  Vicksburg and Le Tourneau around 820 AM CDT.
  Yokena around 825 AM CDT.

Other locations impacted by this severe thunderstorm include Mound
and Richmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3232 9147 3234 9148 3234 9150 3236 9148
      3235 9148 3236 9145 3237 9145 3238 9147
      3248 9141 3225 9072 3197 9090 3231 9150
TIME...MOT...LOC 1243Z 298DEG 37KT 3237 9138 

HAIL...1.00IN
WIND...60MPH
 
$$

22
2 follow-up statements
893 
WWUS54 KJAN 031259
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
759 AM CDT Fri Jul 3 2020

LAC065-107-MSC021-149-031345-
/O.CON.KJAN.SV.W.0347.000000T0000Z-200703T1345Z/
Tensas LA-Madison LA-Warren MS-Claiborne MS-
759 AM CDT Fri Jul 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR NORTHEASTERN TENSAS AND SOUTHERN MADISON PARISHES...SOUTHWESTERN
WARREN AND CENTRAL CLAIBORNE COUNTIES...

At 758 AM CDT, a severe thunderstorm was located 10 miles northwest
of Somerset, or 13 miles southwest of Tallulah, moving southeast at
25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Somerset and Afton around 820 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3232 9147 3234 9148 3234 9150 3236 9148
      3235 9148 3236 9145 3237 9145 3238 9147
      3240 9141 3214 9079 3197 9090 3231 9150
TIME...MOT...LOC 1258Z 303DEG 22KT 3227 9136 

HAIL...1.00IN
WIND...60MPH
 
$$

22
405 
WWUS54 KJAN 031314
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
814 AM CDT Fri Jul 3 2020

LAC065-107-MSC021-149-031324-
/O.CAN.KJAN.SV.W.0347.000000T0000Z-200703T1345Z/
Tensas LA-Madison LA-Warren MS-Claiborne MS-
814 AM CDT Fri Jul 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TENSAS AND
SOUTHERN MADISON PARISHES...SOUTHWESTERN WARREN AND CENTRAL CLAIBORNE
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3232 9147 3234 9148 3234 9150 3236 9148
      3235 9148 3236 9145 3237 9145 3238 9147
      3240 9141 3214 9079 3197 9090 3231 9150
TIME...MOT...LOC 1311Z 298DEG 37KT 3219 9118 

$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:55 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 3, 5:55 AM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
555 AM CDT Fri Jul 3 2020

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion: patchy areas of early morning fog and low
stratus will mix out this morning with VFR conditions returning
by late morning/afternoon. The primary concern for today will be
the chance for numerous SHRA/TSRA, especially along/west of the
GLH/JAN/HBG corridor this afternoon, where renewed activity is
most likely today. Outside of convective precipitation...VFR
conditions will prevail. /EC/

&&

.DISCUSSION...

Today through tonight: Cylonic flow on the east side of the
subtropical ridge continues to support an active weather pattern
over the ArkLaMiss region. Continued very moist and unstable air
with MLCAPE approaching 3000 J/kg will continue to support a
considerable amount of convective precipitation today into this
evening, although it is questionable concerning just how
organized this activity will be given that mid level flow has
relaxed some compared to the past couple of days. Storms should be
diurnally driven with the potential for strong wind gusts, and
locally heavy rainfall seems plausible given the 2+ inch
precipitable water airmass and the possibility of training
convection, especially if it becomes organized. Otherwise, will
maintain the limited risk for dangerous heat stress with heat
indices expected to top out near 105 once again today. /EC/

Saturday through Thursday night: Weak surface and mid level
troughing will prevail across the area on Saturday and this
combined abundant moisture (PWATS 1.8-2.0 inches), will promote
afternoon and early evening showers and thunderstorms. Another
muggy day is on tap with highs around 90 degrees and heat indices
ranging from 100-105 degrees. Will continue the limited heat
stress graphic through Saturday. The global models want to develop
a weak mid level low over southern Mississippi and move it slowly
northward across the state through Monday. This combined with
PWATS around 2.0 inches will promote scattered to widespread
convection on Sunday and Monday. Highs will be a touch cooler, but
still will climb into the upper 80s to around 90. The low will
move northeast of the area by Tuesday, but PWATS will continue to
be 2.0 inches or more with more showers and thunderstorms likely.
The models suggest some drier air building in on Wednesday and
especially Thursday, with more isolated to scattered storms
expected. Highs will continue to climb into the upper 80s to
around 90 each day. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       92  73  91  73 /  55  50  87  29
Meridian      92  73  91  72 /  58  58  71  26
Vicksburg     91  75  91  74 /  71  51  86  27
Hattiesburg   92  73  90  72 /  53  59  84  40
Natchez       90  72  89  72 /  73  56  88  38
Greenville    91  75  89  74 /  52  47  76  14
Greenwood     91  74  91  73 /  48  36  70  16

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jul 3, 3:53 AM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook...corrected
National Weather Service Jackson MS
353 AM CDT Fri Jul 3 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
040900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
353 AM CDT Fri Jul 3 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

EXCESSIVE HEAT
THREAT...Limited
TIMING...Today

Heat stress will be a concern again today. The combination of
temperatures reaching the lower 90s and high relative humidity
will result in heat indices near 105.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat stress will continue to be a concern for Saturday with heat
indices approaching 105.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

21

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 3, 7:22 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
722 AM CDT Fri Jul 3 2020

LAZ009-015-016-023-025-MSZ047-031300-
Tensas LA-Madison LA-Richland LA-East Carroll LA-Franklin LA-
Warren MS-
722 AM CDT Fri Jul 3 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN EAST CARROLL...
NORTH CENTRAL TENSAS...MADISON...EAST CENTRAL RICHLAND...NORTHEASTERN
FRANKLIN PARISHES IN NORTHEASTERN LOUISIANA AND SOUTHWESTERN WARREN
COUNTIES UNTIL 800 AM CDT...

At 722 AM CDT, Meteorologists were tracking a strong thunderstorm
over Waverly, or 15 miles west of Tallulah, moving southeast at 45
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Tendal around 730 AM CDT.
  Tallulah around 745 AM CDT.
  Afton around 750 AM CDT.

Other locations impacted by this storm include Mound and Richmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3258 9149 3258 9145 3261 9141 3240 9095
      3213 9111 3240 9163
TIME...MOT...LOC 1222Z 298DEG 37KT 3245 9144

22

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:22 AM CDTSpecial Weather StatementJANMadison38 min
Jul 3, 9:23 AM CDTSpecial Weather StatementJANCatahoula52 min
Jul 2, 8:01 PM CDTSpecial Weather StatementJANBolivar29 min
Jul 2, 8:19 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower41 min
Jul 3, 8:31 AM CDTRiver Flood WarningJANNeshoba8 days
Jul 3, 9:59 AM CDTSpecial Weather StatementJANFranklin46 min
Jul 3, 3:40 PM CDTSpecial Weather StatementJANSmith35 min
Jul 3, 3:55 PM CDTSpecial Weather StatementJANScott35 min
Jul 3, 4:10 PM CDTSevere Thunderstorm WarningJANJasper, Smith50 min
Jul 3, 4:47 PM CDTSpecial Weather StatementJANCovington28 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2020Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.